Alert archive / North Carolina / Tornado Warnings in 1998
Tornado Warning 14, NWS Wilmington, NC
NWS Wilmington, NC issued this tornado warning at May 7, 1998, 11:53 PM EDT for Pender County, North Carolina. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 7, 1998, 11:53 PM EDT (03:53 UTC)
- Expired
- May 8, 1998, 12:25 AM EDT
- In force
- 32 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Pender County, NC
The radar
The Wilmington radar (KLTX), 77 km from the middle of the area, began a volume at 03:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 12:00 AM EDT | Thunderstorm Wind 60 | Scotts Hill, NC | Trees reported down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 3.9 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 60 J/kg
- Mixed-layer CIN
- -162 J/kg
- Mixed-layer LCL
- 1139 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KILM 080353 RRA
TORILM
NCC141-080425-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
1153 PM EDT THU MAY 7 1998
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A...
* TORNADO WARNING FOR...
SOUTHEASTERN PENDER COUNTY IN SOUTHEASTERN NORTH CAROLINA
* UNTIL 1225 AM EDT
* AT 1151 PM EDT... DOPPLER RADAR INDICATED A TORNADO 10 MILES
NORTHEAST OF WILMINGTON OR 1 MILE WEST OF SCOTTS HILL MOVING
NORTHEAST AT 30 MPH.
* THE TORNADO WILL BE IN THE VICINITY OF...
HAMPSTEAD BY 1155 PM EDT
TOPSAIL BY MIDNIGHT EDT
WOODSIDE BY 1205 AM EDT
TOPSAIL BEACH BY 1205 AM EDT
IF YOU ARE IN THE PATH OF A TORNADO...GO TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A BUILDING. AVOID WINDOWS. IF CAUGHT OUTSIDE...LAY
DOWN IN A DITCH AND COVER YOUR HEAD WITH YOUR HANDS.
IRELANDWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at May 7, 9:13 PM EDT, 2 hours 40 minutes earlier.
Area forecast discussion, May 7, 9:13 PM EDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 913 PM EDT THU MAY 7 1998 TNT...INTERESTING FCST. ACTION OUT W IS IMPRESSIVE BUT WILL IT MAINTAIN ITSELF AS IT MOVS EWD IS THE QUES. 00Z MHX SNDG IS QUITE STABLE AT 00Z. CHS SNDG IS UNSTABLE AND SOME OF THAT AIRMASS IS LIKELY MOVG NWD. WTR VPR LOOP CONTD TO INDICATE VRY DVRG FLOW ALFT AND UVM WILL LIKELY BE INCRNG OVR MHX CWA A BIT LTR TNT. AS SFC DWPTS RISE AND CAPES INCR THERE IS STILL SOME SVR POTENTIAL OVR MHX CWA AND WILL MONITOR. KEEPING SHWRS/TSTMS LIKELY SNDS OK TOO ME AT THIS PT. LO TEMPS LUK GD AS DWPTS CONT TO RISE. FRI...STILL WRM AND HUMID WITH DWPTS IN THE 60S. IF WE GET MORE SUN THAN CURRENT FCST INDICATES WHICH IS PSBL LUKING AT SAT LOOP...THERE WILL BE MORE TSTMS ARND. MHX CWA IS AHEAD OF FNT AND AIR IS COLD ALFT...THERE WILL ALSO BE LEFTOVR BNDRYS PLUS THE FNT PLUS THE C-BRZ. CWF: WILL LV SCA AS BNDRY LYR FLOW AT CHS WAS 27 KT AND MHX HAD 22L KT. SRLY FLOW WILL BE INCRNG OVN WITH BLDG SEAS. .MHX...SCA CSTL WTRS. GATES
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 11:13 PM EDT | Severe Thunderstorm Warning | ILM | New Hanover | 32 min |
| May 7, 11:30 PM EDT | Tornado Warning | ILM | New Hanover | 35 min |
| May 8, 12:03 AM EDT | Severe Thunderstorm Warning | ILM | Brunswick | 47 min |
| May 8, 12:19 AM EDT | Severe Thunderstorm Warning | ILM | New Hanover | 46 min |
| May 8, 3:50 PM EDT | Severe Thunderstorm Warning | ILM | Bladen | 45 min |
| May 8, 7:41 PM EDT | Severe Thunderstorm Warning | ILM | Columbus, Pender | 34 min |
| May 8, 7:44 PM EDT | Severe Thunderstorm Warning | ILM | Pender | 51 min |
Nearby
Tornado Warnings in North Carolina, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.